Kansas, 2016

Tornado and Flash Flood in Kansas, April 24, 2016

April 24, 2016 · NWS TOP · 25 events in 8 counties and zones

A tornado was on the ground for nearly 13 miles across Republic County while winds of up to 80 mph and baseball size hail were also reported across the area during the evening hours of April 24th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

A tornado was on the ground for nearly 13 miles across Republic County while winds of up to 80 mph and baseball size hail were also reported across the area during the evening hours of April 24th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Apr 24, 3:43 PM CST, 1 hour 8 minutes earlier.

Area forecast discussion, Apr 24, 3:43 PM CST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
National Weather Service Topeka KS
443 PM CDT SUN APR 24 2016

...CORRECTED SHORT TERM DISCUSSION...

.SHORT TERM...(This Evening through Monday)
Issued at 443 PM CDT SUN APR 24 2016

At 2 PM this afternoon the surface cold front was located across
northwest KS with a surface dryline across west central KS,
southward into western OK. MLCAPE has increased to 1500 J/KG across
west central and north central KS, generally along and west of I-
135/US 81. Light rain showers continued from a Washington CO line
southward into Dickinson County but these should continue to
dissipate through the afternoon hours.

Surface based thunderstorms are forecasted to develop along the
dryline and surface cold front as both of these boundaries shift
east into north central and south central KS late this afternoon.
The 0-6 KM effective shear ahead of the dryline and the approaching
upper level trough was 45-50 KTS across west central KS. This
stronger vertical windshear will spread east across the CWA as the H5
trough shifts east-northeast across the eastern KS through the
evening hours. The MLCAPE may increase to 2,000 J/KG across the
western half of the CWA late this afternoon and early this evening.
The combination of vertical windshear and instability will cause the
initial discrete thunderstorms to become supercell thunderstorms. At
this time the 0-1 KM SRH is less than 100 J/KG, thus any supercells
that develop this afternoon will probably not produce tornadoes but
could have large hail and localized damaging winds.

This evening the NAM model increases the 0-1 KM to 300 J/KM thus any
discrete supercells may produce tornadoes. High storm bases may
limit the chances for any supercell to produce tornadoes but during
the evening T/Td spreads may decrease and allow for lower LCLs. So I
cannot rule out any discrete supercell thunderstorm this evening
producing a tornado. The main hazard will be large hail and damaging
wind gusts. The WRF solutions along with the NAM show any discrete
supercells merging into line segments. This would also decrease the
chances for tornadoes.

As the upper level trough shifts northeast across NE and northeast KS
we should see the thunderstorms diminish across eastern KS and the
more intense deep moist convection shift northeast into IA and
northern MO after 6Z. The weak cold front will shift southeast
across the CWA late tonight.

Monday, an intense upper level trough will dig southeast into the four
corners region. A down stream H5 ridge will amplify across the
plains. The surface front will become stationary across the
southeast counties of the CWA. I do not see any upper level support
for thunderstorms to develop along the boundary. I suppose there may
be enough surface convergence late in the afternoon for an isolated
thunderstorm but the vertical windshear looks weak. If an isolated
storm happens to develop along and southeast of I-35 it probably will
not be severe. Highs on Monday will be slightly cooler with mid to
upper 70s.

.LONG TERM...(Monday Night through Sunday)
Issued at 443 PM CDT SUN APR 24 2016

High impact severe weather outbreak still looks possible Tuesday
evening.

Elevated convection could develop after 06Z Tues as strong Thetae
advection takes place in advance of the upper wave with some
decrease in coverage expected by mid morning as a strong capping
inversion holds until later in the afternoon.

Both ECMWF and GFS show next upper wave taking on a negative tilt
by 00Z Weds with main mid-lvl wave expected to move across the
TX/OK panhandle by 00Z. The sfc low should deepen across western
KS with a warm front extending ENE through some part of the CWA by
00Z Weds as well. CAPE/Shear parameters supporting supercells as
well as tornadoes will be in place so will continue to highlight
that message during the evening hours.

The dry slot will work across the area after midnight into early
Weds with the upper system fcst to drift across the area with some
lingering chcs for precip.

The active and potentially high impact pattern will continue with
the next upper wave forecast to induce low pressure across the
TX/OK panhandle Thurs night with widespread elevated convection
possible north of the warm front into Friday. The timing and track
of this 3rd upper system remain uncertain but another round of
severe weather looks possible as does the potential for heavy
rains somewhere across the CWA. Hopefully we'll get a break after
this system with hints of a pattern change for the first week of
May.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon)
Issued at 1238 PM CDT SUN APR 24 2016

For the 18Z TAFs, have focused VCTS on highest likely time frames
for TS development over the terminals. Still not highly confident
on coverage for any storms, so have not added prevailing line for
TS. However, the expectation is storms will move as a line once
formed and will be able to be tracked with more certainty at that
time. Winds continue out of the south this afternoon and veer
slightly into after storms pass. Then MVFR CIGS likely as the cold
front becomes stationary over the region into the early morning
time frames.

&&

.TOP Watches/Warnings/Advisories...
Wind Advisory until 7 PM CDT this evening for KSZ037-038-054-055-
058.

&&

SHORT TERM...Gargan
LONG TERM...Omitt
AVIATION...Drake
Hazardous weather outlook, Apr 24, 1:16 PM CST, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
216 PM CDT SUN APR 24 2016

KSZ008>012-020>024-026-034>040-054>056-058-059-251930-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
216 PM CDT SUN APR 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

AFTER 4 PM THIS AFTERNOON...SEVERE STORMS ARE EXPECTED TO DEVELOP
OVER NORTH CENTRAL KANSAS AND QUICKLY MOVE INTO NORTHEAST KANSAS
THROUGH THE EARLY EVENING HOURS. PRIMARY HAZARDS WILL BE VERY
LARGE HAIL AND DAMAGING WIND GUSTS...ALTHOUGH AN ISOLATED TORNADO
OR TWO CANNOT BE RULED OUT THROUGH THE EARLY EVENING PERIOD.

SOUTH WINDS INCREASE BETWEEN 25 AND 30 MPH SUSTAINED WITH GUSTS
UP TO 40 MPH GENERALLY IN THE FLINT HILL REGION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SEVERE THUNDERSTORMS ARE LIKELY TO DEVELOP OVER PORTIONS OF
CENTRAL AND EASTERN KANSAS LATE TUESDAY AFTERNOON INTO TUESDAY
EVENING. LARGE HAIL...DAMAGING WINDS AND TORNADOES WILL ALL BE
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

The radar

The Topeka radar (KTWX), 132 km away, was scanning. The volume nearest the first event began at 22:48 UTC.

Open the radar archive at this moment

Event by event

20 hail, 3 thunderstorm wind, 1 tornado, 1 flash flood. Local standard time, as filed.

Hail, Ottawa

When
April 24, 4:51 PM CST to 4:52 PM CST
Where
Ottawa County, 0.54 mi W of Culver
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.970, -97.760

Lasted 5 minutes.

Hail, Ottawa

When
April 24, 5:10 PM CST to 5:11 PM CST
Where
Ottawa County, 0.87 mi NE of Bennington
Measured
1 in hail
Reported by
Public
Coordinates
39.040, -97.590

Hail, Ottawa

When
April 24, 5:31 PM CST to 5:32 PM CST
Where
Ottawa County, 0.88 mi SE of Niles
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
38.960, -97.460

Hail, Dickinson

When
April 24, 5:40 PM CST to 5:41 PM CST
Where
Dickinson County, Solomon
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
38.920, -97.370

Tornado, Republic

When
April 24, 5:50 PM CST to 6:15 PM CST
Where
Republic County, 2.96 mi N of Belleville to 2.06 mi S of Narka
Rating
EF1
Path length
12.25 mi
Path width
150 yd
Injuries
2 direct, 0 indirect
Reported by
NWS Storm Survey
Coordinates
39.863, -97.633

Survey revealed that the initial tornado touchdown occurred around 650pm CDT just north of Belleville. The tornado then moved northeast and produced sporadic damage in rural areas of Republic County. It did hit the small town of Munden where several homes were damaged and a mobile home was destroyed. Another farmstead was also damaged northeast of Munden. The end of the tornado occurred south of Narka where some light tree damage was documented.

Hail, Dickinson

When
April 24, 5:56 PM CST to 5:57 PM CST
Where
Dickinson County, 2.82 mi N of Buckeye
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.090, -97.180

Hail, Dickinson

When
April 24, 6:06 PM CST to 6:07 PM CST
Where
Dickinson County, 4.07 mi SSE of Talmage
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
38.980, -97.210

Thunderstorm Wind, Riley

When
April 24, 6:06 PM CST to 6:07 PM CST
Where
Riley County, 0.53 mi E of Randolph
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.430, -96.760

Nickel size hail falling as well.

Hail, Ottawa

When
April 24, 6:25 PM CST to 6:26 PM CST
Where
Ottawa County, 1.28 mi ESE of Minneapolis
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
39.120, -97.700

Hail, Ottawa

When
April 24, 6:26 PM CST to 6:27 PM CST
Where
Ottawa County, 0.87 mi SE of Minneapolis
Measured
2.5 in hail
Reported by
Law Enforcement
Coordinates
39.120, -97.710

Hail, Ottawa

When
April 24, 6:30 PM CST to 6:31 PM CST
Where
Ottawa County, 2.62 mi SE of Lamar
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.220, -97.550

Hail, Geary

When
April 24, 6:41 PM CST to 6:42 PM CST
Where
Geary County, 2.25 mi WSW of Camp Forsythe
Measured
1 in hail
Reported by
Public
Coordinates
39.060, -96.870

Hail, Geary

When
April 24, 6:45 PM CST to 6:46 PM CST
Where
Geary County, 2.25 mi WSW of Camp Forsythe
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.060, -96.870

Hail, Geary

When
April 24, 6:47 PM CST to 6:48 PM CST
Where
Geary County, 1.75 mi SE of Milford
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
39.150, -96.900

Thunderstorm Wind, Pottawatomie

When
April 24, 7:08 PM CST to 7:09 PM CST
Where
Pottawatomie County, 1.75 mi NE of Wheaton
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.520, -96.300

Wind gust estimated.

Hail, Riley

When
April 24, 7:15 PM CST to 7:16 PM CST
Where
Riley County, 0.54 mi E of Manhattan
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
39.180, -96.570

Reported by EM in Manhattan. Time estimated by radar.

Thunderstorm Wind, Nemaha

When
April 24, 7:20 PM CST to 7:21 PM CST
Where
Nemaha County, 6.44 mi SW of Corning
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.580, -96.110

Wind gust estimated.

Hail, Dickinson

When
April 24, 7:33 PM CST to 7:34 PM CST
Where
Dickinson County, 4.72 mi NE of Buckeye
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.100, -97.110

Hail, Riley

When
April 24, 7:36 PM CST to 7:37 PM CST
Where
Riley County, 0.54 mi E of Manhattan
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.180, -96.570

Hail, Geary

When
April 24, 7:55 PM CST to 7:56 PM CST
Where
Geary County, 5.94 mi NW of Brant
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
39.000, -96.940

Hail, Geary

When
April 24, 8:02 PM CST to 8:03 PM CST
Where
Geary County, Junction City
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
39.030, -96.830

Hail, Pottawatomie

When
April 24, 8:03 PM CST to 8:04 PM CST
Where
Pottawatomie County, 0.87 mi NE of Louisville
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
39.260, -96.310

Hail, Geary

When
April 24, 8:04 PM CST to 8:05 PM CST
Where
Geary County, 1.75 mi SE of Camp Forsythe
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.050, -96.810

Flash Flood, Dickinson

When
April 24, 8:30 PM CST to 10:00 PM CST
Where
Dickinson County, 1.42 mi NW of Sutphen to 1.15 mi NW of Sutphen
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.064, -97.069

Car washed off the road near intersection of 3200 Ave and Oat Rd.

Hail, Morris

When
April 24, 9:58 PM CST to 9:59 PM CST
Where
Morris County, 5.44 mi W of Delavan
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.640, -96.900

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyThe tornado archive for Kansas, 2016Warnings in Kansas, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 627217, 627218, 627428, 627430, 622205, 627431, 627432, 627433, 627434, 627435, 627436, 627453, 627455, 627456, 627219, 627457, 627220, 627458, 627459, 627460, 627461, 627462, 627463, 627222, 627464.